South Dakota, 2021

Damaging Winds in South Dakota, June 10 to 11, 2021

June 10 to 11, 2021 · NWS UNR · 3 events in 3 counties and zones

A line of severe thunderstorms developed and tracked over south central South Dakota, producing wind gusts to 70 mph across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed and tracked over south central South Dakota, producing wind gusts to 70 mph across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 10:19 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 10, 10:19 PM MST, 1 hour 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1119 PM MDT Thu Jun 10 2021

.UPDATE...
Issued at 838 PM MDT Thu Jun 10 2021

Severe storms have finally started to materialize across far
northeast WY and far western SD along and just ahead of dryline
/pre-frontal trough. Dry layer aloft/area of subsidence has
shifted east of the surface trough, with the upper trough now
moving across WY and the eastern half of MT. Sufficiently weakened
cap, increase in upper level support, and steep lapse rates is
allowing discrete storms to grow, mainly to the north of the Black
Hills right now. Other storms are starting to develop along the
surface trough across far northwest SD and over far east-central
WY. A severe thunderstorm watch has been issued for all of western
and south central SD until 08z. Storms will continuing to develop
and strengthen as they move into more unstable atmosphere to the
east. Storms will likely merge into one or more lines with time
later this evening and move quickly east into central SD. Large
hail and strong wind gusts will be the main threats right now,
becoming more of a wind threat with time as they move east across
the region overnight.

Trailing cold front is moving into Campbell County now and will
move quickly east across the forecast area during the overnight
hours. Winds will switch to the west-northwest and become rather
strong for a period behind the front across a good part of
northeast WY and western SD. Forecast has been updated mainly for
the slower development and progression of storms this evening.

&&

.DISCUSSION...(This Evening Through Thursday)
Issued at 318 PM MDT Thu Jun 10 2021

Current surface analysis shows low pressure over southeast MT,
with warm front stretching east-northeast across southern ND and a
cold front back to north central and western WY. A dryline
extends south from the low across northeast WY. Upper level
analysis shows a strengthening trough over eastern ID and western
portions of WY and MT, with a strong jet wrapping around it into
western and central portions of MT and WY. There is a slot of dry
air aloft noted on water vapor imagery moving across eastern WY
into western SD which could be problematic with storm development
in the near term. Temps have reached the 90s across most of the
plains, with 80s over the Black Hills. Dewpoints this afternoon
range from the teens and 20s over Campbell County to near 70
toward central SD. Heat indices are around 100 across central SD
where a heat advisory is in place. Skies are mostly sunny to
partly cloudy with regional radars showing some recent storm
development over far northeast MT. Winds are quite gusty from the
southwest across a good portion of the northeast WY plains, breezy
from the south to southeast elsewhere to the east.

A multitude of weather threats exist for the near term, including
the risk for a significant severe weather event across portions of
the northern and central Plains late today and tonight as the strong
shortwave moves quickly across the Northern Rockies late today and
into the Northern Plains tonight. Surface low and cold front will
finally get pushed east-northeast across the region tonight as the
wave moves in. MUCAPE values late today generally range from near
zero to the west of the dryline over northeast WY, to 2000 to 3000
j/kg toward central SD. Shear will gradually increase and become
more favorable for supercells late today into early evening across
mostly far western SD. Steep lapse rates during peak heating into
the evening will also contribute to growth of any storms that
develop. The strongest storms could produce very large hail, along
with strong wind gusts. An isolated tornado threat is in place
across much of western SD, but should be most favorable over far
northwest SD in closer vicinity to the surface low.

Various CAM's show some differences on timing and evolvement of the
storm development late today. Initial storm development could be as
early 4 PM over parts of far northwest SD, but for most areas of
extreme northeast WY and far western SD, it will likely hold off
until 6 PM or later as what's left of the cap erodes and better
forcing aloft finally arrives. As the front starts to move east
through the area this evening, additional storms should develop over
far western SD and much of the activity should eventually merge into
more organized lines of storms across western SD, likely just to the
north and east of the Black Hills during the evening and start to
track quickly eastward. The main threat will turn to very strong
wind gusts, with some large hail and an isolated tornado still a
possibility. As the front moves quickly into central SD late
evening/midnight, the severe wx threat will start to shift east and
southeast of the forecast area.

The other concern with this system is strong winds that will develop
behind the cold front tonight. 40 to over 50 kt 850mb winds are
progged by most models from northeast WY through a good portion of
western SD, with fairly robust cold advection in the lower levels
overnight. High wind warnings are in effect from northeast WY to far
southwest SD for at least few hours of very strong wind potential
behind the front sometime later this evening and into the overnight.
Have decided to expand wind headlines further north and east across
the northwest and west central SD plains for the overnight. Areas
further east may need to be added at some point tonight, but will
see how things evolve behind the front this evening.

Friday will be the most pleasant day of the week, with sunny skies
and temperatures back to near average levels, 70s and lower 80s.
Breezy to windy conditions will persist into the morning hours
before gradually decreasing in the afternoon. The cooler conditions
will be short-lived as a ridge builds over the Northern Rockies this
weekend and persists through at least the first half of next week.
Highs will be back in the 80s and 90s for Saturday through the
middle of next week. Chances for storms look to be slim to none over
the weekend with ridge building into the high plains, but could
start to see at least slight chances for some areas early next week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1115 PM MDT Thu Jun 10 2021

A strong cold front will move through western SD over the next
few hours with strong/gusty northwest winds. Ahead of and along
the front severe thunderstorms will race east of the Black Hills
with wind gusts above 60kts along with local IFR conditions. Winds
will die down Friday morning with VFR conditions for the rest of
the forecast period.

&&

.FIRE WEATHER...
Issued At 318 PM MDT Thu Jun 10 2021

Red flag conditions are occurring over much of the northeast WY
plains this afternoon with gusty southwesterly winds and very low
humidity, especially Campbell County into western portions of
Crook and Weston counties. These conditions will persist into the
early evening until a strong cold front moves through the area
from west to east between 7 and 10 PM. Winds will switch to the
west to northwest and become quite strong for a period this
evening before gradually diminishing overnight. Humidity recovery
will be fair to good overnight as cooler air moves in.

Very dry conditions will persist across northeastern WY through the
weekend. Parts of the northeast WY plains could be near red flag
criteria toward midday Friday as breezy conditions persist in the
morning, but winds will gradually decrease in the afternoon. Winds
will be lighter across this area over the weekend.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 3 AM MDT Friday for SDZ027-029-041.

     High Wind Warning until 6 AM MDT Friday for SDZ001-012.

     Wind Advisory until 6 AM MDT Friday for SDZ002-025-026-030-031-
     072-074.

     High Wind Warning until 6 AM MDT Friday for SDZ013-073.

WY...High Wind Warning until 3 AM MDT Friday for WYZ054>056-058-071.

&&

Update...26
DISCUSSION...26
AVIATION...Helgeson
FIRE WEATHER...26
Hazardous weather outlook, Jun 10, 3:33 AM MST, 19 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
433 AM MDT Thu Jun 10 2021

WYZ054>056-058-071-111300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
433 AM MDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Red Flag Warnings are in effect today. See the Red Flag Warning
product (RFWUNR) for details. High wind warnings are in effect
tonight. See the non-precipitation product (NPWUNR) for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near critical fire weather conditions are expected Friday
afternoon due to breezy west winds and relative humidities
dropping to the upper teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>026-028-030-031-042-044-072>074-WYZ057-
111300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Custer Co Plains-Pennington Co Plains-
Oglala Lakota-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills-
433 AM MDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms late this
afternoon and this evening, mainly from 400 PM to Midnight. Giant
hail, thunderstorm winds gusts in excess of 80 MPH and isolated
tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
this evening, especially over northwest South Dakota.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-041-111300-
Southern Foot Hills-Southern Black Hills-Fall River-
433 AM MDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms late this
afternoon and this evening, mainly from 400 PM to Midnight. Giant
hail, thunderstorm winds gusts in excess of 80 MPH and isolated
tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
this evening.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-046-047-049-111300-
Ziebach-Haakon-Jackson-Mellette-Todd-Tripp-
433 AM MDT Thu Jun 10 2021 /533 AM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms late this
afternoon and this evening, mainly from 600 PM to Midnight. Giant
hail, thunderstorm winds gusts in excess of 80 MPH and isolated
tornadoes are possible.

Heat indices will rise as high as 102 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 10, 10:55 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
06/10/2021  M67 MPH          HAAKON             SD   ASOS

&&

MLS
Local storm report, Jun 10, 10:58 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1158 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     TSTM WND GST     3 ESE PINE RIDGE        43.03N 102.52W
06/10/2021  M53 MPH          OGLALA LAKOTA      SD   ASOS

&&

CALDERON
Local storm report, Jun 10, 11:02 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1202 AM MDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
06/10/2021  M66 MPH          HARDING            SD   ASOS

&&

CALDERON
Local storm report, Jun 10, 11:06 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1206 AM MDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND GST     PHILIP                  44.05N 101.66W
06/10/2021  M74 MPH          HAAKON             SD   PUBLIC

&&

CALDERON
Local storm report, Jun 10, 11:09 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1209 AM MDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     TSTM WND GST     13 W BILLSBURG          44.41N 101.95W
06/10/2021  M57 MPH          HAAKON             SD   PUBLIC

&&

CALDERON
Local storm report, Jun 10, 11:16 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1216 AM MDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND GST     6 ENE MILESVILLE        44.50N 101.57W
06/10/2021  M55 MPH          HAAKON             SD   PUBLIC

&&

CALDERON

The radar

The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennett

When
June 10, 11:21 PM MST
Where
Bennett County, 6 mi ENE of Martin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.203, -101.620

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Mellette

When
June 11, 12:30 AM CST
Where
Mellette County, 11.84 mi S of Norris
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.300, -101.170

Wind gusts were estimated at near 70 mph.

Thunderstorm Wind, Todd

When
June 11, 1:49 AM CST
Where
Todd County, 18.85 mi SSE of Mission
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.060, -100.510

The spotter estimated wind gusts at around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955919, 955920, 955921.